Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 33, NWS State College, PA

July 10, 2003Clearfield County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 10, 2003, 7:37 PM EDT for Clearfield County, Pennsylvania. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2003, 7:37 PM EDT (23:37 UTC)
Expired
Jul 10, 2003, 8:15 PM EDT
In force
38 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Clearfield County, PA

The radar

The State College radar (KCCX), 43 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 11.6 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2003-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2003-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
574 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 102337
SVRCTP
PAC033-110015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
736 PM EDT THU JUL 10 2003

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLEARFIELD COUNTY IN CENTRAL PENNSYLVANIA

* UNTIL 815 PM EDT.

* AT 736 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 20 MILES WEST OF HOUTZDALE...OR 19 MILES NORTH
  OF EBENSBURG...MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  JEFFRIES AND HOUTZDALE AROUND 800 PM.
  OSCEOLA MILLS AROUND 805 PM.

THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. WIND GUSTS
MAY EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER
LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE
SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A
SUBSTANTIAL SHELTER...AWAY FROM WINDOWS.

LAT...LON 4079 7881 4073 7864 4076 7841 4097 7810
          4105 7823

DEVOIR

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:25 PM EDT, 5 hours 12 minutes earlier.

Area forecast discussion, Jul 10, 2:25 PM EDT, 5 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
225 PM EDT THU JUL 10 2003

CURRENT SFC ANALYSIS SHOWS 1003MB OCCLUDED LOW OVER WESTERN LAKE
MICHIGAN WITH COLD FRONT SW INTO NORTHEAST OKLAHOMA..AND WARM FRONT
EXTENDING SOUTHEASTWARD INTO PENNSYLVANIA THEN TO JUST SOUTH OF WASH
DC THEN EASTWARD INTO THE ATLANTIC. 1019 SFC HIGH OVER NEW ENGLAND
WITH PRESSURES AROUND 1012 MB OVER CENTRAL VIRGINIA. PRESSURE
GRADIENT OVER NORTHEAST SUPPORTS EASTERLY FLOW WHICH IS
OBSERVED...AND AS IS USUALLY THE CASE WITH EASTERLY FLOW...LOTS OF
LOW CLOUDS AND COOL TEMPS ACROSS THE CWA TODAY. SOME BREAKS SHOW UP
ON SAT PICS OVER SOMERSET AND CAMBRIA COUNTY.

BIG WEATHER MAKER IS THE PREVIOUSLY MENTIONED LOW PRESSURE SYSTEM
THAT THE MODELS DEEPEN AND SLOWLY MOVE NORTHEAST OVER THE NEXT 24
HOURS. LOW PRESSURE SYSTEM WILL DRAG FRONT THROUGH AREA TONIGHT AND
TOMORROW. AHEAD OF FRONT SHOWERS AND SOME THUNDER IS EXPECTED. THIS
IS CLASSIC CASE FOR SEVERE WEATHER ACROSS PA...BUT TIMING OF FRONT
(EARLY MORNING) AND COOL OCEANIC AIR IN PLACE DONT FAVOR SEVERE
WEATHER. SOME STRONGER STORMS COULD DEVELOP WELL WEST OF CWA AND
MAKE IT TO WESTERN ZONES BEFORE WEAKENING OVERNIGHT. WILL HAVE TO
MONITOR. FRONT LOOKS TO BE THROUGH MOST AREAS BY 18Z TOMORROW. GFS
SHOWS POST FRONTAL DRY SLOT FOR TOMORROW BUT RIGHT REAR QUADRANT OF
JET MAX REMAINS OVER NORTHWEST AREAS SO WILL LEAVE CHANCE POPS
ACROSS NORTHWEST MOUNTAINS. THIS IS SUPPORTED BY 12Z ETA.

SATURDAY LOOKING MUCH MORE CLOUDY AS SHORTWAVE OR SECONDARY
FRONT SWINGS THROUGH. MODELS ALSO SHOW COLD POOL AND CYCLONIC FLOW
AT 850MB. GFS MOS HAS 30-40 POPS ACROSS NORTHWEST FOR SATURDAY. 12Z
ETA ALSO SHOWS INSTABILITY RW ACROSS MOUNTAINS. SUNDAY LOOKS FAIR.
INVERTED TROUGH ALONG COAST MAY LEAD TO SOME RW/TRW OVER SOUTHEAST
ON MONDAY. HEAT AND HUMIDITY RETURN FOR MIDWEEK WITH MAYBE ANOTHER
FRONT BY NEXT THURSDAY.

.CTP...NONE.

DIRIENZO
Hazardous weather outlook, Jul 10, 5:08 AM EDT, 14 hours 29 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-101115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
508 AM EDT THU JUL 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY

A STORM SYSTEM TRACKING TO OUR NORTH THROUGH THE GREAT LAKES WILL
PUSH A WARM FRONT INTO WESTERN PENNSYLVANIA LATE TODAY.
THUNDERSTORMS WILL FORM IN THE VICINITY OF THIS FRONT...AND A FEW OF
THESE STORMS COULD PRODUCE SEVERE WEATHER OVER THE NORTHWEST CORNER
OF THE STATE IN THE FORM OF ISOLATED DAMAGING WINDS GUSTS OR LARGE
HAIL.

.DAYS TWO THROUGH SEVEN...

A COLD FRONT WILL SWEEP THROUGH CENTRAL PENNSYLVANIA FRIDAY
MORNING...ACCOMPANIED BY SHOWERS AND THUNDERSTORMS. A FEW
THUNDERSTORMS COULD BECOME SEVERE AROUND MIDDAY OVER AREAS SOUTH AND
EAST OF HARRISBURG.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 10, 3:51 PM EDT, 3 hours 46 minutes before
PAZ024-025-033-034-110200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
351 PM EDT THU JUL 10 2003

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL
PENNSYLVANIA...

BEDFORD...BLAIR...CAMBRIA AND SOMERSET.

A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND CLOSE TO THE WATCH AREA...PRODUCING DAMAGING
WINDS..LARGE HAIL..AND FREQUENT LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA FOR FURTHER DETAILS
OR UPDATES.

DEVOIR

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 7:23 PM EDTSevere Thunderstorm WarningCTPCambria, Somerset67 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.